Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Memphis, TN

March 31, 2002Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 31, 2002, 12:25 AM CST for Itawamba County, Lee County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2002, 12:25 AM CST (06:25 UTC)
Expired
Mar 31, 2002, 1:30 AM CST
In force
65 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Itawamba County, MS, Lee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 310625
SVRMEM
MSC057-081-310730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1225 AM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  LEE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 130 AM CST.

* AT 1222 AM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES SOUTHWEST OF EVERGREEN...MOVING NORTHEAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 130 AM CST INCLUDE...
  EVERGREEN...
  FULTON...NEW SALEM...
  TREMONT...
  FAIRVIEW...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3415 8874 3400 8861 3435 8796 3455 8813

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 8:59 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 30, 8:59 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CST SAT MAR 30 2002

SFC FRONT REMAINS NEARLY STATIONARY TO THE SOUTH OF THE CWA THIS
EVENING. MEANWHILE THE UPR LOW OVR ERN TX WL MOVE SLOWLY EAST TO
SE AR BY EARLY SUN. 00Z MESOETA CONTINUES TO SHOW LARGE UVVS INVOF OF
THE DEFORMATION ZONE ACRS THE CWFA OVRNGT. MESOETA KICKING OUT ABOUT
2 INCHES ACRS THE AREA BY 15Z SUN. CURRENT RADAR INDICATES A
LARGE AMOUNT OF RAIN UPSTREAM WITH SOME ELEVATED CONVECTION N
OF THE SFC FRONT ACRS AR. EXPECT MDT-HVY RAIN TO CONT OVRNGT WITH
CURRENT FORECAST ON TRACK. SOME THUNDER POSSIBLE ACRS SRN HALF OF
THE CWFA. WL UPDATE FFA AT 04Z.

.MEG...FLOOD WATCH ENTIRE CWA TONIGHT (THROUGH 12Z/31).
SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:33 AM CSTFlash Flood WarningMEGCoahoma, Tunica3 hr
Mar 31, 5:07 AM CSTFlash Flood WarningMEGTishomingo3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.